An 83-year-old Iraqi woman was transferred to our inpatient service from the intensive care unit (ICU). She had been admitted to the ICU for respiratory distress and hypotension, where she was treated with stress dose steroids, oseltamivir, vancomycin, piperacillin/tazobactam, and azithromycin. At our inpatient service, she complained of a new pruritic rash on her thighs, abdominal pain, and persistent diarrhea. Her medical history was notable for chronic interstitial lung disease, gastroesophageal reflux disease, and anemia.
We noted a diffuse maculopapular rash on both of the patient’s inner thighs (FIGURE 1). Laboratory findings revealed leukocytosis and eosinophilia (total white blood cell count of 15,000, with 41% eosinophils). The patient’s eosinophil count—which had improved while she was on steroids in the ICU—had started to rise as steroids were tapered. Blood and cultures from a bronchoscopy were negative. Results from a bronchoalveolar lavage (BAL) were significant for a cell differential of 60% macrophages, 25% neutrophils, 5% lymphocytes, and 10% eosinophils. A stool sample for Clostridium difficile was negative. A computed tomography (CT) scan of the chest revealed bronchiectasis, fibrotic changes, and diffuse ground glass densities (FIGURE 2).
Our patient was a refugee who had arrived in the United States 5 years earlier. Per Centers for Disease Control and Prevention (CDC) guidelines, she had undergone routine stool ova and parasite (O&P) testing upon her arrival in the United States; the results were negative.